- About Us
- Contact Us
Call now for help, 24 hours at (888) 426-6086
Drug Overdose: Symptoms and When to Seek Medical Care
Submitted by recoveryrob on July 25, 2012 - 9:09pm
Last week in my Drug Overdose Series I covered what a drug overdose is and what causes a drug overdose. This week, I am going to cover Symptoms of an overdose and when to seek medical advice and/or care.
What are the Symptoms of a Drug Overdose?
When someone takes drugs their entire body is at risk. No matter who you are, how long you’ve taken drugs, how much you weigh, your age, or ethnicity, all alcohol and drugs have an effect on each of us. Typically what happens is a heighten experience of what the effects are supposed to be. If it is a prescribed drug then the therapeutic effects are elevated. These effects are usually followed by side effects that become more pronounced the longer the drug is used. Depending on the person’s body chemistry, and the drug, some large overdoses have little side effects while other drugs can cause severe effects, sometimes even death.
Here is a list of symptoms of a drug overdose:
- The values of vital signs can change. They can increase, decrease, or be completely absent. Typically the problems with vital signs, such as: temperature, pulse rate, respiratory rate, & blood pressure are possible and can be life threatening.
- Sleepiness, confusion, and coma are common and can be dangerous if the person breathes vomit into the lungs (aspirated).
- Skin can be cool and sweaty, or hot and dry.
- Chest pain is possible and can be caused by heart or lung damage. Shortness of breath may occur.
- Breathing may get rapid, slow, deep, or shallow.
- Abdominal pain, nausea, vomiting, and diarrhea are possible. Vomiting blood, or blood in bowel movements, can be life threatening.
- Depending on the drug, there can be damage to specific organs.
When Should You Seek Medical Care?
Sometimes this is a confusing question, but I always feel that if you are even considering this question then you should seek medical care. It’s sometimes difficult to tell when you or a loved one has overdosed. 1) You might be too high to know, 2) you aren’t necessarily equipped to know that information, 3) and each person responds differently and physical and mental reactions are hard to predict.
You can call a doctor, a poison center, and even the emergency room. Typically, if you relay you’ve overdosed you will receive medical attention quickly. Be ready to tell the medical professionals what you’ve taken. Be accurate with the amount and specific with the type and name of the drug. If it’s a prescription drug the vial will have all the information you need. If it’s an illicit drug then tell them that and give as much detail as you can.
If you do call a doctor’s office the might tell you to get yourself to the emergency room, or they’ll make the call for you. Generally and ambulance might be called by dialing 911. If you are helping someone who is overdosing, then you should consider taking them to the hospital yourself. You might have information the doctors need that the patient cannot relay.